Utah, 2006

Drought in Utah, February 1 to 28, 2006

February 1 to 28, 2006 · NWS GJT · 7 events in 7 counties and zones

Occasional storms brought some snowfall to extreme eastern Utah, but widespread precipitation capable of impacting the dryness across the region did not occur. Mountain snowpack remained exceptionally low across southeast Utah while the mountains of northeast Utah continued to experience near average snowpack.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Occasional storms brought some snowfall to extreme eastern Utah, but widespread precipitation capable of impacting the dryness across the region did not occur. Mountain snowpack remained exceptionally low across southeast Utah while the mountains of northeast Utah continued to experience near average snowpack. In short, there was little change in the dryness and water supply concerns for eastern Utah, with abnormally dry conditions continuing for the entire area except for the Eastern Uinta Mountains. For a continuation on this drought situation please see the March 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 2:27 PM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Jan 31, 2:27 PM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MST TUE JAN 31 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...DRIER AND STABLE CONDITIONS
WILL DEVELOP AS TROUGH AXIS EXITS THE FORECAST AREA THIS EVENING.
SCATTERED SNOW SHOWERS ACROSS THE WEST ELK AND SAN JUAN MOUNTAINS
WILL END AROUND SUNSET AND WINTER WEATHER HIGHLIGHTS ACROSS THE
NORTH WILL BE ALLOWED TO EXPIRE AT 4 PM. THIS FAST-MOVING SYSTEM
DROPPED ABOUT 3 TO 6 INCHES OF SNOW ACROSS THE YAMPA RIVER BASIN
AND THE SURROUNDING MOUNTAINS FROM RABBIT EARS PASS TO VAIL PASS.
BOUNDARY LAYER MOISTURE COUPLED WITH INCREASING STABILITY (CLEARING
SKIES OVERNIGHT) WILL RESULT IN AREAS OF LOW CLOUDS AND FOG
DEVELOPING FROM MEEKER TO CRAIG TO STEAMBOAT...AND ALONG THE I-70
CORRIDOR BETWEEN RIFLE AND EAGLE.

WEDNESDAY...MOISTURE WILL DEEPEN ACROSS THE AREA THROUGHOUT THE DAY.
OROGRAPHICS AND ISENTROPIC LIFT WILL HELP GENERATE SOME LIGHT SNOW
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS OF COLORADO BY AFTERNOON
AS AIR MASS SATURATES. ELSEWHERE...MAINLY CLOUDY SKIES WILL RESULT.
MAX TEMPERATURES WILL BE SIMILAR TO TODAY.

WEDNESDAY NIGHT AND THURSDAY...BETTER UPR LVL FORCING WILL COME
TOGETHER TO CREATE THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS
AREAS MAINLY NORTH/EAST OF HIGHWAY 50. NOSE OF STRONG UPR JET (150KT
CORE) WILL PUNCH ACROSS THE FOUR CORNERS. WAVES OF ENERGY WILL MOVE
ALONG THE JET...WITH THE BEST FORCING SEEN TO THE NORTH/EAST OF THE
JET AXIS. LOOKING AT T-SECT...MOISTURE APPEARS SUFFICIENT WITH H7
SPECIFIC HUMIDITY VALUES BETWEEN 2.5 AND 4.0 G/KG DURING THIS TIME.
IN ADDITION...THE 18Z/NAM IS SHOWING A WEAK COLD FRONT THAT WILL PUSH
ACROSS NE UTAH/NW COLORADO THURSDAY MORNING WHICH COULD ENHANCE SNOW
FROM THE YAMPA RIVER BASIN TO THE CENTRAL MOUNTAINS OF COLORADO. HAVE
INCREASED SNOWFALL AMOUNTS FOR THE NORTHERN AND CENTRAL MOUNTAINS...
BUT WILL NOT ISSUE ANY WINTER WEATHER HIGHLIGHTS AT THIS TIME AND LET
LATER SHIFTS GET A BETTER FEEL FOR EXACTLY WHERE AND WHEN HEAVY SNOW
POTENTIAL COULD DEVELOP.  NADLER.83

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
JET OVERHEAD THU NIGHT AND FRI WITH RATHER STEEP LAPSE RATES
PERSISTING UNTIL LATE FRI AFTN. ACCUMULATING SNOW LIKELY FOR THE NRN
AND CNTRL MTNS THU NIGHT...THEN DECREASING FRI AS DRIER AIR GRADUALLY
MOVES IN.

RATHER PROGRESSIVE PATTERN EXPECTED FRI NIGHT THROUGH SUNDAY. RIDGE
BUILDS OVER THE FAR WEST FRI NIGHT THEN SHIFTS ACROSS THE GREAT
BASIN SAT...AHEAD OF ANOTHER PAC WAVE THAT IS FORECAST TO PASS
ACROSS OUR AREA SUN. THIS STORM COMES WITH A 125 KT JET ON THE
GFS AND LOOKS LIKE IS SHOULD BRING ANOTHER GOOD CHANCE OF
ACCUMULATING SNOW TO AT LEAST THE NRN AND CNTRL MTNS SUN.

FLOW ALOFT THEN EXPECTED TO UNDERGO A SHIFT TO A MORE BLOCKY PATTERN
TOWARDS NEXT WED...WITH RIDGING OVER THE PAC NW/BRITISH COLUMBIA AND
A CLOSED LOW FORMING OVER CA. ECMWF DOES NOT SEEM AS AGGRESSIVE
FORMING A CLOSED CIRCULATION...AND SUSPECT WE WILL SEE A COUPLE
ITERATIONS OF MODELS BEFORE SETTLING ON COMMON SOLUTION. THIS
PATTERN LIKELY TO BE FAIRLY DRY FOR ERN UT/WRN CO...SO MAINTAINED
THE DRY FORECAST MON-TUE FOR THE TIME BEING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJN/JAD
Hazardous weather outlook, Jan 31, 2:47 AM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 AM MST TUE JAN 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
247 AM MST TUE JAN 31 2006

...SNOW AND BLOWING SNOW ADVISORIES REMAIN IN EFFECT THROUGH NOON MST
TODAY FOR THE HIGHER TERRAIN OF NORTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL WILL INCREASE OVER NORTHEAST UTAH AND NORTHWESTERN COLORADO
THIS MORNING. THE MOST SIGNIFICANT SNOW AND WIND WILL AFFECT THE
ELKHEAD AND PARK RANGE IN NORTH CENTRAL COLORADO...AS WELL AS THE
FLAT TOPS. LOWER ELEVATIONS AROUND STEAMBOAT SPRINGS WILL EXPERIENCE
4 TO 7 INCHES OF NEW SNOW...CREATING HAZARDOUS WINTER DRIVING
CONDITIONS. DETAILS OF THIS WINTER STORM CAN BE FOUND IN THE
DENWSWGJT PRODUCT...OR ON THE GRAND JUNCTION WEATHER SERVICE WEB PAGE
AT: WEATHER.GOV/GJT. SNOW WILL ALSO AFFECT THE CENTRAL MOUNTAINS AND
SOME VALLEYS OF WESTERN COLORADO...HOWEVER LESSER AMOUNTS OF SNOW
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREAS OF LIGHT SNOW ARE EXPECTED ACROSS THE MOUNTAINS WEDNESDAY AND
THURSDAY AS A MOIST WESTERLY FLOW REMAINS OVER THE AREA. ANOTHER
STRONGER SYSTEM WILL BRING MORE SNOW AND WIND TO THE AREA LATE
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION. WEATHER REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE BY USING THIS EMAIL ADDRESS: WXGJT@NOAA.GOV

MC/CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487550, 5487551, 5487552, 5487553, 5487554, 5487555, 5487556.